Susan received a phone call from her clinician’s office recommending that she start using a pen for her insulin.
She had also been prescribed a GLP-1 receptor agonist and was to go to the pharmacy to pick them up.
She went and signed up for the long ‘discourse’ patients receive when they pick up new meds including questions such as whether or not the pharmacist had offered instructions and pages of small print. She, like many of our patients, signed the sheets and went on her own way without ever talking to a pharmacist or asking a question.
She came into my office with no improvement in her glucose levels after increasing her doses several times. Neither did we notice any of the expected effects/side effects of her GLP-1 receptor agonist. She told me she didn’t really think she was getting her medications.
I then asked her to show me her technique. She prepared her pen correctly but after she injected and pushed the dose button (push button, injection button), she did not continue to hold it down the recommended 5 to 10 seconds after seeing the 0. Her site was not just a small drip wet, but it seemed the entire amount of medication she should have gotten was on her skin, not in her subcutaneous tissue.
Once I saw this, I decreased her dosages, and taught her to make sure she held the dose button down and to count to 10 before removing the needle from her site. She did so. Almost immediately we saw improvements in her glucose levels, and effects from the GLP-1 at the lower doses.
Her numbers soon started to come down, and we also saw effects from the GLP-1 receptor agonist. We did not have to increase her doses.
- When the results aren’t as I expect, always assess my patient’s technique.
- Always assess my patients’ techniques. Yes, this is a repeat. This can’t be said enough.
- When teaching patients to use pens, always stress the importance of holding the “button” down, keeping the needle in, and counting to 10 once the dose button goes to 0, or its base. Why? The pen is a different delivery system than the syringe; it is slower.
Joy Pape, MSN, FNP-CDE, WOCN, CFCN, FAADE
Associate Medical Editor, Diabetes In Control
See more GLP-1 Agonist Resources